Alert archive / Washington / Storm Warnings in 2020
Storm Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this storm warning at Jan 15, 2020, 11:03 PM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 11:03 PM PST (07:03 UTC)
- Expired
- Jan 16, 2020, 2:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
862 WHUS76 KSEW 160703 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 1103 PM PST Wed Jan 15 2020 PZZ150-153-156-170-173-176-161200- /O.UPG.KSEW.GL.W.0009.000000T0000Z-200116T1200Z/ /O.NEW.KSEW.SR.W.0002.200116T0703Z-200116T1000Z/ /O.EXB.KSEW.GL.W.0010.200116T1000Z-200116T1200Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 1103 PM PST Wed Jan 15 2020 ...STORM WARNING IN EFFECT UNTIL 2 AM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 2 AM TO 4 AM PST THURSDAY... * WHAT...For the Storm Warning, southwest winds 40 to 50 kt and seas 20 to 24 feet at 13 seconds. For the Gale Warning, southwest winds 30 to 40 kt and seas 20 to 24 feet at 13 seconds. * WHERE...Coastal Waters From Cape Flattery To James Island Out 10 Nm, Coastal Waters From James Island To Point Grenville Out 10 Nm, Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm, Coastal Waters From Cape Flattery To James Island 10 To 60 Nm, Coastal Waters From James Island To Point Grenville 10 To 60 Nm and Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm. * WHEN...For the Storm Warning, until 2 AM PST Thursday. For the Gale Warning, from 2 AM to 4 AM PST Thursday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ PZZ133-134-161200- /O.CON.KSEW.GL.W.0009.000000T0000Z-200116T1200Z/ Northern Inland Waters Including The San Juan Islands- Admiralty Inlet- 1103 PM PST Wed Jan 15 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WHAT...Southeast winds 30 to 40 kt. * WHERE...Northern Inland Waters Including The San Juan Islands and Admiralty Inlet. * WHEN...Until 4 AM PST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ130>132-161200- /O.CON.KSEW.GL.W.0010.000000T0000Z-200116T1200Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 1103 PM PST Wed Jan 15 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WHAT...Southeast winds 35 to 45 kt and seas 6 to 11 feet at 6 seconds. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca, West Entrance U. S. Waters Strait Of Juan De Fuca and Central U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 4 AM PST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ110-161515- /O.EXT.KSEW.SC.Y.0006.000000T0000Z-200117T0600Z/ Grays Harbor Bar- 1103 PM PST Wed Jan 15 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THURSDAY... * WHAT...Combined seas 12 to 14 feet building to 14 to 16 feet tonight. Bar conditions rough becoming severe overnight. * WHERE...Grays Harbor Bar. * WHEN...Until 10 PM PST Thursday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. * ADDITIONAL INFORMATION...Maximum ebb currents will occur around 9 AM Thursday morning and 9 PM Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ PZZ135-161515- /O.CON.KSEW.SC.Y.0013.000000T0000Z-200117T0200Z/ Puget Sound and Hood Canal- 1103 PM PST Wed Jan 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THURSDAY... * WHAT...South winds 20 to 30 kt. * WHERE...Puget Sound and Hood Canal. * WHEN...Until 6 PM PST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this storm warning went out at Jan 15, 10:07 PM PST, 56 minutes earlier.
Area forecast discussion, Jan 15, 10:07 PM PST, 56 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1007 PM PST Wed Jan 15 2020
.SYNOPSIS...Active weather to continue over the next week. A deep
975 mb low west of Forks will move north and weaken tonight.
The associated front will dissipate along the coast. Strong east
winds will ease overnight as well. Upper level trough over the
area Thursday into Friday. Next frontal system affects the area
Friday night into Saturday. Saturday will mark the transition
back to the typical winter pattern of periods of lowland rain and
mountain snow.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...Satellite imagery shows
front dissipating along the coast with the parent low of the front
well offshore moving north. Doppler radar has showers along the
coast and over the Olympics with little precipitation east of
Puget Sound.
Deep 975 mb low will continue to move north tonight and weaken
significantly as in reaches the northern tip of Vancouver Island
early Thursday morning. What is left of the front is dissipating
along the coast this evening. As the low moves north easterly
gradients over the area will weaken. The Seattle to Wenatchee
gradients bottomed out around -17 mb at 01z. At 05z it was -13 mb
and will continue to trend back towards zero overnight. Model
soundings over the Cascades show no flow reversal in the 850-700
mb level so this is a gap wind scenario without mountain wave
activity. As the cross cascade gradient heads back towards zero
the east winds will ease. Will let the high wind warnings expire
at 10 pm for the Puget Sound lowlands and the coast.
Precipitation wise remnants of the front will try to move inland
overnight resulting in just scattered shower activity for the
interior. Southerly winds ahead of the front have warmed up the
interior into the upper 30s to mid 40s with the except of Whatcom
county. This means most of the showers will be in the form of rain
overnight. This trend will continue into Thursday with daytime
temperatures above freezing everywhere but Whatcom county. For
Whatcom county outflow winds continuing into Thursday morning
before the winds switch around to southerly.
Upper level trough remaining over Western Washington Thursday
night into early Friday morning with the trough shifting east
later Friday morning. Shower activity decreasing Thursday night
into Friday with snow levels above the surface.
Next system moving into the area late Friday night into Saturday
marking the end of the cold spell and a return to more typical
winter weather for Western Washington with rain in the lowlands
and snow in the mountains.
Some small adjustments to the forecast this evening changing the
precipitation type to showers through Friday and increasing the
pops along the coast and lowering some of the pops inland through
Thursday. Felton
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Previous discussion
follows. A fairly active long term period looks to be in store.
Broad scale cyclonic flow will continue to dominate across the NE
Pacific. This will help to bring weather systems into the area
periodically through at least mid week. The first of which on
Sunday may miss us to the north as a ridge tries to build north
from the desert SW. This ridge will likely be pushed east rather
quickly by Monday as a shortwave kick east across the Pacific.
Additional frontal boundaries may bring rain to the area from
Tuesday onwards.
&&
.AVIATION...Strong southwesterly flow aloft into early Thursday
morning. Flow aloft easing after 12z Thursday but remaining
southwesterly. Ceilings in the 4000-6000 foot range for the most
part lowering down to 1500-2500 feet 12z-15z. Ceilings improving
back up to 3500-5000 feet Thursday afternoon. Precipitation type
will be mostly rain except in Whatcom county through Thursday
morning.
KSEA...Ceilings aoa 5000 feet lowering to 3500-4500 feet around
09z and to near 2000 feet 12z-15z. Ceilings improving back up to
3500-4500 feet around 20z Thursday. Southerly winds 10 to 15 knots
with possible gusts to 25 knots easing to 6 to 12 knots midday
Thursday.
&&
.MARINE...Storm force winds along the coast and in the Strait of
Juan de fuca will ease overnight back down to gales as the surface
low continues to move north. Gale force winds in the Northern
Inland waters and Admiralty Inlet will ease Thursday morning.
Small craft advisory winds will continue in the Puget Sound
through Thursday. Winds will continue to ease on Thursday with
most if not all of the waters in the small craft advisory range
for winds Thursday afternoon and below small craft Thursday night.
Winds will increase again later Friday into Saturday as the next
weather system moves into the waters with another round of gales
likely for all the waters except the Puget Sound.
A coastal flood advisory for minor tidal overflow Thursday morning
into the early afternoon hours remains in effect for the Inland
Waters. High tide around 10 am on Thursday with the combination
winds and low pressure creating tidal anomalies around one foot.
This combined with the already high tides will result in minor
tidal overflow near the Puget Sound and around Admiralty Inlet a
few hours either side of high tide on Thursday. Felton
&&
.HYDROLOGY...An organized frontal system will affect the Olympic
Peninsula Friday night and much of Saturday. With estimated
rainfall totals between 2 and 3 inches, rivers in the area to
expected to rise, particularly the Skokomish. Will also monitor
snow levels during this time period for the possibility of snow
melt. Refer to ESFSEW for further details and continue to monitor
the latest forecast information as the details of the event
evolve.
&&
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory from 6 AM to 2 PM PST Thursday for
Admiralty Inlet Area-Bremerton and Vicinity-Everett and
Vicinity-San Juan County-Seattle and Vicinity-Tacoma Area-
Western Skagit County-Western Whatcom County.
Winter Weather Advisory until 6 AM PST Thursday for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
Winter Weather Advisory until 4 AM PST Thursday for Hood Canal
Area.
Winter Storm Warning until 6 AM PST Thursday for Olympics.
Wind Advisory until 1 AM PST Thursday for Everett and Vicinity-
Western Whatcom County.
High Wind Warning until 1 AM PST Thursday for San Juan County.
PZ...Small Craft Advisory until 10 PM PST Thursday for Grays Harbor
Bar.
Gale Warning until 4 AM PST Thursday for Admiralty Inlet-Central
U.S. Waters Strait Of Juan De Fuca-Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 6 PM PST Thursday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattleIn the hours before
Local storm report, Jan 15, 6:12 PM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
612 PM PST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HEAVY SNOW 9 W SILVERDALE 47.63N 122.88W
01/15/2020 M12.0 INCH Kitsap WA TRAINED SPOTTER
SNOWFALL IN THE PAST 24 HOURS. 4 INCHES SINCE NOON.
0605 PM SNOW WEST LAKE STEVENS 47.99N 122.10W
01/15/2020 M1.5 INCH SNOHOMISH WA TRAINED SPOTTER
SNOWFALL FROM 1 TO 230 PM. TREES AND POWER LINES DOWN
AROUND THE AREA.
&&
GRUBThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 4:05 PM PST | Coastal Flood Advisory | SEW | San Juan | 22 hr |
| Jan 15, 4:12 PM PST | Winter Storm Warning | SEW | 108 min | |
| Jan 15, 9:01 PM PST | Small Craft Advisory | SEW | 24 hr | |
| Jan 15, 10:57 PM PST | Wind Advisory | SEW | San Juan | 4 hr |
| Jan 16, 2:43 AM PST | Small Craft Advisory | SEW | 18 hr | |
| Jan 16, 2:41 PM PST | Gale Watch | SEW | 12 hr | |
| Jan 16, 2:41 PM PST | Small Craft Advisory | SEW | 24 hr | |
| Jan 16, 3:10 PM PST | High Wind Watch | SEW | San Juan | 12 hr |
| Jan 16, 3:21 PM PST | Winter Storm Watch | SEW | 22 hr |
Nearby
Storm Warnings in Washington, 2020Every storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.